Tuesday, August 28, 2012

The Zombie Effect

I've been feeling really dragged out in recent weeks. I have low energy and I'm headachy, dizzy, unable to concentrate and irritable.

I'm especially lethargic today. So, I'm lying on the couch thinking about what changes I've made in the last several months that may be causing it. I got to thinking about my sleep therapist appointment several months ago.

I was diagnosed with sleep apnea back in 2000 and I've been using a Continuous Positive Airway Pressure (CPAP) machine ever since.
                                    (This is not me.)
After getting a newer machine recently, the sleep therapist asked me if I had trouble with my mouth drying out during the night. When I said I sometimes did, she suggested that I switch from taking Benadryl (a decongestant and sleep aid) to Melatonin at bedtime. I've been taking it for a month now.

I just googled Melatonin side effects and got a shock. The information provided by a doctor on the Mayo Clinic site said that the dose for a sleep aid should be .5 mg and for bigger problems like jet lag, it should be 3 to 5 mg. I checked the bottle of melatonin to see the dosage I'm taking and it's a whopping 10 mg! Why would they even sell it in such high doses?

No wonder I'm feeling like a zombie (don't tell John Gray!). Needless to say, I'm going off the Melatonin now!

I hope to be feeling chirpier in a few days and then I can contact the company that sells the nasty stuff!


9 comments:

Jane and Chris said...

Gosh, that needs checking out,for sure. (Psst..won't tell John).
Jane x

The Odd Essay said...

Can you cut it in half (or quarters)? Bill & I have both had bad side effects from "helpful" drugs and neither of us had read the "possible side effects" before taking them. Sure hope you get this worked out soon.

^..^Corgidogmama said...

How interesting that a OTC med or supplement was at such a high dose!
Good thing you're the type of gal to do research! Nighty night!

Joanne Noragon said...

My friend who's a nurse has trouble sleeping and I mentioned melatonin. She said she didn't trust it. I mentioned I'd read that Tony Blair took it to counteract time zone changes. Well, that clinched it. Now she knew she'd never take the stuff!

Elaine said...

I hope you get it sorted out.

The Owl Wood said...

My dear, it is considered quite respectable for a lady to indulge in a spot of attractive otherworldliness about her demeanour. In Canasta cirles it is positively de rigueur. Give up the drugs and obtain a supply of lace handkerchieves instead - whenever you have an attack of the vapours simply faint into one (briefly of course, with due regard to bosoms and hemline disturbance).

In India during monsoon season any lady who disliked ridin' elephants was always seen bein' led around by a trained pet Capuchin or, if tendin' towards the stout, a healthy gibbon of some kind. Some of the better-class primates were trained at table, although it was of course impolite to notice them, unless they spilled soup.

Linda Starr said...

I think it's available over the counter and there are side effects to everything, those selling drugs are in business to make money. How about a bit of exercise during the day like a long walk, and a cup of chamomile tea before bed.

One of our relatives works as a lawyer for major drug companies, after working for them for many years he told us he wouldn't take any drug except aspiring unless he would absolutely die without it. Yikes that's scary.

Mitchell is Moving said...

I am so glad you made this discovery and hope you´re feeling back to your old self very quickly. Another reminder how careful we should be with what are supposed to be safe OTC treatments! So, does this mean we´ll never see the crotchety side of Ms. Sparrow?

Crafty Green Poet said...

I'm constantly amazed by how often it can be really difficult to get the right information on medications, hope you can sort things out soon